Hail, Shackelford
- When
- April 30, 1:24 PM CST
- Where
- Shackelford County, 14 mi W of Albany
- Measured
- 2.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.733, -99.533
This severe weather episode was similar to the one the week before, where there was a strong upper level system in combination with a southward moving canadian cold front and eastward moving dryline. The combination of these features resulted in severe thunderstorms over portions of the Big Country and Heartland.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
This severe weather episode was similar to the one the week before, where there was a strong upper level system in combination with a southward moving canadian cold front and eastward moving dryline. The combination of these features resulted in severe thunderstorms over portions of the Big Country and Heartland. The hardest hit area was Albany where very large hail fell for several minutes resulting in damage to property.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 12:16 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 116 PM CDT FRI APR 30 2004 .SHORT TERM...COLD FRONT IS CURRENTLY PUSHING THROUGH THE NORTHWEST PORTION OF THE FORECAST AREA AT THIS TIME WITH THUNDERSTORMS DEVELOPING ON THE TRIPLE POINT AT THIS TIME. TRIPLE POINT OF THE COLD FRONT AND THE DRYLINE JUST NORTHWEST OF ABILENE. TOR BOX ALREADY OUT ALSO FLASH FLOOD WATCH ALREADY OUT. MAY NEED TO EXPAND WATCH UP THE EASTERN BIG COUNTRY COUNTIES BY 4 PM...BUT WILL MONITOR THROUGH THEN. ALSO BEST POTENTIAL FOR HEAVY RAINS FROM BROWN WOOD TO SAN ANGELO. THINGS STILL CONTINUING TOMORROW MORNING WITH GRADUALLY DIMINISHING. NOT MUCH DIFFERENT THINKING THAN YESTERDAY. DID LOWER TEMPERATURES SOME SUNDAY MORNING AND MONDAY MORNING. WOULD NOT BE SHOCKED TO SEE SOME UPPER 30S ACROSS THE HILL COUNTRY. && .LONG TERM...NOT MUCH CHANGE FROM YESTERDAYS THINKING AS RIDGE BEGINS TO BUILD INTO THE AREA TUESDAY THROUGH THE REMAINDER OF THE EXTENDED AND TEMEPRATURES FINALLY GOING ABOVE NORMAL AND MAY EVEN SEE A FEW 90 DEGREE READINGS. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 51 61 45 70 / 60 60 10 0 SAN ANGELO 54 66 44 70 / 70 60 0 0 JUNCTION 59 69 45 70 / 70 70 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TIL 4 AM TAYLOR AND CALLAHAN COUNTIES IN THE BIG COUNTRY AND EVERYBODY ELSE. TORNADO WATCH TILL 9 PM FOR JONES...SHACKELFORD...TAYLOR... CALLAHAN...THROCKMORTON. && 17/27 BRAZZELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 1205 PM CDT FRI APR 30 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-011705- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 1205 PM CDT FRI APR 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE... THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN BIG COUNTRY AND NORTHERN HEARTLAND THIS AFTERNOON AND TONIGHT... INCLUDING THE CITIES AND TOWNS OF ALBANY...ABILENE...CLYDE...COLEMAN AND BROWNWOOD. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. AT MIDDAY...A COLD FRONT EXTENDED FROM ROTAN TO HASKELL. THE DRYLINE STRETCHED FROM THE TIP OF CROCKETT COUNTY...TO BETWEEN SNYDER AND SWEETWATER. THE COLD FRONT WILL REACH INTERSTATE 20 BY 7 PM...WITH THE DRYLINE PUSHING EASTWARD INTO THE ABILENE...SAN ANGELO AND SONORA AREAS. SEVERE THUNDERSTORMS COULD RAPIDLY DEVELOP NEAR THESE BOUNDARIES. THE EASTERN BIG COUNTRY AND NORTHERN HEARTLAND ARE MORE PRONE TO SEVERE WEATHER FOR NEAR THE INTERSECTION OF THESE TWO BOUNDARIES. MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY ALONG AND SOUTH OF A SAN ANGELO TO BROWNWOOD LINE TONIGHT...WHERE AMOUNTS COULD EXCEED 2 INCHES LOCALLY. .DAYS TWO THROUGH SEVEN... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.
The national radar mosaic for the moment the first event began.
11 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Albany was hit again by another hail storm that produced significant damage to homes and businesses. Windows were broken all through the town.
A funnel cloud was spotted by members of the fire department near the airport in Albany. It does not appear the funnel cloud touched the ground.
This is the second severe hail storm to hit Albany in just over an hour.
A Texas state trooper reported a tornado near Glen Cove. The tornado was over open country and produced no visible damage.
Very large hail caused damage to vehicles and dwellings near Hoards Creek Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392738, 5392739, 5392740, 5392741, 5392742, 5392743, 5392744, 5392745, 5392746, 5392747, 5392748, 5392749, 5392750.